Please use this identifier to cite or link to this item: http://hdl.handle.net/10316/89470
Title: Trust-region methods for the derivative-free optimization of nonsmooth black-box functions
Authors: Liuzzi, Giampaolo
Lucidi, Stefano
Rinaldi, Francesco
Vicente, Luís Nunes
Keywords: Nonsmooth optimization, derivative-free optimization, trust-region-methods, black-box functions.
Issue Date: 2019
Publisher: Society for Industrial and Applied Mathematics
Project: UID/MAT/00324/2019 
Serial title, monograph or event: SIAM Journal on Optimization
Volume: 29
Issue: 4
Abstract: In this paper we study the minimization of a nonsmooth black-box type function, without assuming any access to derivatives or generalized derivatives and without any knowledge about the analytical origin of the function nonsmoothness. Directional methods have been derived for such problems but to our knowledge no model-based method like a trust-region one has yet been proposed. Our main contribution is thus the derivation of derivative-free trust-region methods for black-box type functions. We propose a trust-region model that is the sum of a max-linear term with a quadratic one so that the function nonsmoothness can be properly captured, but at the same time the curvature of the function in smooth subdomains is not neglected. Our trust-region methods enjoy global convergence properties similar to the ones of the directional methods, provided the vectors randomly generated for the max-linear term are asymptotically dense in the unit sphere. The numerical results reported demonstrate that our approach is both efficient and robust for a large class of nonsmooth unconstrained optimization problems. Our software is made available under request.
URI: http://hdl.handle.net/10316/89470
ISSN: 1052-6234
1095-7189
DOI: 10.1137/19M125772X
Rights: openAccess
Appears in Collections:I&D CMUC - Artigos em Revistas Internacionais

Files in This Item:
File Description SizeFormat
tr-dfo-nonsmooth.pdf482.01 kBAdobe PDFView/Open
Show full item record

Page view(s)

75
checked on Oct 1, 2020

Download(s)

22
checked on Oct 1, 2020

Google ScholarTM

Check

Altmetric

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.